Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 313, NWS Des Moines, IA

August 1, 2004Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2004, 3:22 PM CDT for Ringgold County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 3:22 PM CDT (20:22 UTC)
Expired
Aug 1, 2004, 4:00 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Ringgold County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012022
SVRDMX
IAC159-012100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 400 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOUNT AYR MUNICIPAL AIRPORT...OR ABOUT 71
  MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR MOUNT AYR AROUND 330 PM CDT.  
  NEAR KELLERTON AROUND 350 PM CDT.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4090 9447 4059 9448 4059 9403 4089 9403

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:00 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT SUN AUG 1 2004

.SHORT TERM...(TONIGHT-WED)
CONCERNS REMAIN CONVECTIVE CHANCES AND TEMPERATURES THROUGH PERIOD.
CURRENT CONVECTION OVER SOUTHWEST IOWA IN ASSOCIATION WITH OUTFLOW
BOUNDARY FROM THIS MORNINGS CONVECTION INTERSECTING WITH STRONG
850MB WARM AIR ADVECTION. 850MB TEMPERATURES AT OAX ROSE FROM 19.8 C
TO 26.2 FROM 12-18Z. EXPECT CURRENT CONVECTION TO CONTINUE SOUTHWARD
MOVEMENT OUT OF THE FORECAST AREA BY EARLY THIS EVENING. THEN LOW
LEVEL JET INCREASES OVER WESTERN IOWA ALONG WITH INCREASING THETA E
ADVECTION OVER SE SOUTH DAKOTA AND NW IA. THIS COMBINED WITH THE
NEXT IN A SERIES OF SHORT WAVES...WILL AID IN NEW DEVELOPMENT THAT
WILL THE TURN SOUTHEAST AND MOVE INTO THE AREA. SEVERE STORMS ARE
LIKELY WITH WIND BEING THE MAIN THREAT...THOUGH SOME HAIL REPORTS
ARE ANTICIPATED. BOUNDARY POSITION REMAINS KEY REMAINDER OF THE
PERIOD. HAVE SIDED CLOSER TO THE ETA SOLUTION AS GFS IS LIKELY TOO
FAR NORTH GIVEN NIGHTLY MCS ACTIVITY KEEPING THE BOUNDARY SOUTH.
WILL PLACE HIGHEST POPS MONDAY THROUGH WEDNESDAY ACROSS THE NORTH AS
CAP MOVES INTO THE SOUTH. TUESDAY LOOKS PARTICULARLY EXPLOSIVE AND
WILL CONTINUE TO MONITOR. TEMPERATURES WILL VARY DUE TO THE
BOUNDARY...BUT STILL EXPECT A FEW 90S TO ARRIVE OVER THE SOUTH.

&&

.LONG TERM...(THU-SUN)
EXTENDED PERIOD WILL REMAIN DEPENDENT ON STRENGTH OF LONG WAVE
TROUGH OVER THE EASTERN CONUS AND A SHORT WAVE TROUGH CUTTING
EASTWARD ACROSS SOUTHERN CANADA. BOTH WILL HAVE AN AFFECT ON THE
STRENGTH OF THE HIGH PRESSURE RIDGE OVER THE UPPER MISSISSIPPI
VALLEY. GFS HAVING PROBLEMS ON NORTH/SOUTH EXTENT OF THE SOUTHERN
CANADA SHORT WAVE AND ITS IMPACT ON FLATTENING THE RIDGE. HAVE
LEANED CLOSER TO THE ECMWF AND 00Z ENSEMBLE MEAN SOLUTION WITH NEAR
GUIDANCE TEMPERATURES AND LITTLE PRECIPITATION.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

DONAVON
Hazardous weather outlook, Aug 1, 2:41 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT SUN AUG 1 2004

IAZ004>007-015>017-023>026-033>036-044>047-021100-
BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-
HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
241 PM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
NORTH AND WEST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST SOUTH DAKOTA
AND NORTHEAST NEBRASKA THIS AFTERNOON.  THESE STORMS WILL
MOVE INTO NORTHWEST IOWA THIS EVENING AND PROGRESS SOUTHEAST
THROUGH THE NIGHT.  A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED
INITIALLY...WITH LARGE HAIL OVER 2 INCHES IN DIAMETER...DAMAGING
WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. INDIVIDUAL CELLS ARE
EXPECTED TO EVOLVE INTO A THUNDERSTORM COMPLEX LATER TONIGHT WITH
THE MAIN THREAT THEN BEING DAMAGING WINDS.  THE MOST FAVORED TIME
FOR SEVERE WEATHER IS BETWEEN 7 PM AND 1 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON
AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY.
ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS
LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FROM 7 PM THIS EVENING UNTIL 1 AM
MONDAY AND WILL BE POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY NIGHT.

IAZ057>059-070>073-081>086-092>097-021100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-LUCAS-MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-
241 PM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH AND WEST OF AN AUDUBON TO INDIANOLA TO OTTUMWA LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS SOUTHWEST IOWA THIS
AFTERNOON.  A FEW OF THESE MAY PRODUCE HAIL OF OVER AN INCH IN
DIAMETER AND WINDS OF 50 MPH. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO DEVELOP OVER SOUTHEAST SOUTH DAKOTA AND NORTHEAST
NEBRASKA THIS AFTERNOON.  THESE STORMS WILL MOVE INTO NORTHWEST IOWA
THIS EVENING AND PROGRESS SOUTHEAST THROUGH THE NIGHT.  A FEW
SUPERCELL THUNDERSTORMS ARE EXPECTED INITIALLY...WITH LARGE HAIL AND
DAMAGING WINDS.  THE MAIN THREAT WILL BE FOR WINDS OVER 60 MPH LATER
TONIGHT.  THE STORMS WILL EVOLVE INTO A THUNDERSTORM COMPLEX AS
IT MOVES THROUGH SOUTHWEST IOWA LATER TONIGHT WITH THE MAIN THREAT
THEN BEING DAMAGING WINDS. THE MOST FAVORED TIME FOR SEVERE WEATHER
IS BETWEEN 11 PM AND 4 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON
AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY.
ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS
LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL LATE THIS AFTERNOON...
AGAIN FROM 11 PM TONIGHT UNTIL 4 AM MONDAY...AND AGAIN MONDAY
NIGHT AND TUESDAY NIGHT.

IAZ027-028-037>039-048>050-060>062-074-075-021100-
BLACK HAWK-BREMER-BUTLER-GRUNDY-HARDIN-JASPER-MAHASKA-MARION-
MARSHALL-POLK-POWESHIEK-STORY-TAMA-
241 PM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
GENERALLY EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE
AREA THIS AFTERNOON.  THEY ARE NOT EXPECTED TO BE SEVERE...
BUT MAY PRODUCE MARBLE SIZE HAIL AND WINDS OF 40 MPH.  ANOTHER ROUND
OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER SOUTHEAST SOUTH DAKOTA
AND NORTHEAST NEBRASKA THIS AFTERNOON.  THESE STORMS WILL MOVE INTO
NORTHWEST IOWA THIS EVENING AND PROGRESS SOUTHEAST THROUGH THE NIGHT.
A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED INITIALLY...WITH LARGE
HAIL AND DAMAGING WINDS.  THE MAIN THREAT WILL BE FOR WINDS OVER 60
MPH LATER TONIGHT.  THE STORMS WILL EVOLVE INTO A THUNDERSTORM
COMPLEX AS IT MOVES THROUGH SOUTHWEST IOWA LATER TONIGHT WITH THE
MAIN THREAT THEN BEING DAMAGING WINDS. THE MOST FAVORED TIME FOR
SEVERE WEATHER IS BETWEEN 10 PM AND 2 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON
AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY.
ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS
LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 10 PM TONIGHT UNTIL
2 AM MONDAY...AND AGAIN MONDAY NIGHT AND TUESDAY NIGHT.

In the hours before

Local storm report, Aug 1, 9:40 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HAIL             DECATUR CITY            40.74N 93.83W
08/01/2004  0.88 INCH        DECATUR            IA   TRAINED SPOTTER

&&

ROB
Local storm report, Aug 1, 12:56 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0153 AM     HAIL             4 ESE BOONE MUNICIPAL A 42.02N 93.77W
08/01/2004  0.88 INCH        BOONE              IA   TRAINED SPOTTER

&&

DONAVON
Local storm report, Aug 1, 2:11 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
211 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             ATLANTIC                41.40N 95.01W
08/01/2004  0.88 INCH        CASS               IA   TRAINED SPOTTER

&&

ROB
Local storm report, Aug 1, 2:17 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
217 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             ATLANTIC                41.40N 95.01W
08/01/2004  0.88 INCH        CASS               IA   BROADCAST MEDIA

            DAMAGE TO AUTOMOBILES

0203 PM     HAIL             ATLANTIC                41.40N 95.01W
08/01/2004  1.75 INCH        CASS               IA   BROADCAST MEDIA

&&

ROB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:02 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac48 min
Aug 1, 1:28 AM CDTSevere Thunderstorm WarningDMXBoone47 min
Aug 1, 1:58 AM CDTSevere Thunderstorm WarningDMXPolk47 min
Aug 1, 1:49 PM CDTSevere Thunderstorm WarningDMXCass41 min
Aug 1, 3:59 PM CDTSevere Thunderstorm WarningDMXRinggold46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.